Texas, 2014Drought in Texas, September 9 to 15, 2014
September 9 to 15, 2014 · NWS BRO · 2 events in 2 counties and zones
A combination of rainfall events (the remnants of Dolly and a pair of weak tropical waves combined with a dissipating cold front) during the first half of September brought abundant rainfall to the Rio Grande Valley and Deep South Texas, with virtually all of the region receiving rainfall. Rainfall totals ranged from 2 inches across Zapata County to widespread totals of more than 7 inches in…
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A combination of rainfall events (the remnants of Dolly and a pair of weak tropical waves combined with a dissipating cold front) during the first half of September brought abundant rainfall to the Rio Grande Valley and Deep South Texas, with virtually all of the region receiving rainfall. Rainfall totals ranged from 2 inches across Zapata County to widespread totals of more than 7 inches in Cameron and Hidalgo counties. This rainfall would improve drought conditions across the area, with all severe (D2) drought conditions eliminated.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Sep 8, 11:34 PM CST, 26 minutes earlier.
Area forecast discussion, Sep 8, 11:34 PM CST, 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1234 AM CDT TUE SEP 9 2014
.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
&&
.AVIATION...CLEAR SKIES WILL CONTINUE THROUGH THE NIGHT. MAY SEE
SOME BRIEF VIS LOWERINGS AROUND DAWN. HAVE SEEN VERY SHALLOW SFC
FOG AT KBRO /IN THE REALM OF 5 FEET THICK/ THE PAST COUPLE
MORNINGS...AND THIS MORNING WILL BE SIMILAR. MOSTLY CLEAR SKIES
WILL CONTINUE TOMORROW AS MORE DRY AIR DRIFTS ACROSS THE REGION.
SOUTHEAST WINDS WILL INCREASE TO AROUND 10 KNOTS DURING THE
AFTERNOON. LIGHT WINDS AND CLEAR SKIES RETURN TUESDAY NIGHT.
&&
.PREV DISCUSSION... /ISSUED 631 PM CDT MON SEP 8 2014/
DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
AVIATION...MID LEVEL HIGH PRESSURE AND A DRIER AND MORE STABLE
ATMOSPHERE TO PROVIDE VFR CONDITIONS OVERNIGHT AND TUESDAY.
CLEAR-FEW SKY COVER TONIGHT AND FEW-SCT CONDITIONS TUESDAY. VERY
ISOLATED CONVECTION MAY DEVELOP OVER THE COASTAL WATERS OVERNIGHT
AND ONE OR TWO SHOWERS MAY FORM ALONG THE SEA BREEZE TUESDAY
AFTERNOON BUT NO IMPACTS ARE EXPECTED AT THE TAF SITES. A LIGHT
EAST SOUTHEAST WIND IS EXPECTED TONIGHT AND SOUTHEAST TUESDAY.
PREV DISCUSSION... /ISSUED 255 PM CDT MON SEP 8 2014/
SHORT TERM /NOW THROUGH TUESDAY NIGHT/...500 MB RIDGING WILL
REMAIN IN CONTROL OF THE SHORT TERM WEATHER TRENDS OVER DEEP SOUTH
TX. THE CU FIELD AROUND THE RGV IS A LITTLE LESS DEVELOPED THIS
AFTERNOON. THE KBRO RADAR REFLECTIVITY IS ALSO MUCH LESS ACTIVE
WITH THE CONV BEING LIMITED TO THE GULF WATERS SOUTHEAST OF BRO.
THIS IS DUE TO DRIER AND MORE STABLE AIR BUILDING INTO THE REGION
WITH THE 12Z BRO SOUNDING SHOWING A LOWER PWAT OF 1.73 INCHES
VERSUS YESTERDAY. THIS WILL LIKELY MAKE THE AFTERNOON SEA BREEZE
MUCH LESS ACTIVE TODAY AND TOMORROW AS THE NAM FORECAST SOUNDINGS
SHOWS PWAT VALUES GRADUALLY DROPPING THROUGH TOMORROW. AN ISOLD
SHRA/TSRA CAN NOT BE RULED OUT TOTALLY BUT FOR NOW WILL MAINTAIN
ONLY SILENT 10 % POPS FOR THE MOST PART. AS THE PWAT VALUES DROP
OFF THROUGHOUT THE SHORT TERM PERIOD EXPECT LESS CLD COVER WHICH
WILL IN TURN ALLOW HIGH TEMPS TO WARM UP SOMEWHAT TOMORROW.
SHORT TERM TEMP AND POP GUIDANCE FROM THE MET/MAV AND ECMWF MODELS
ARE IN PRETTY GOOD AGREEMENT THROUGH TOMORROW NIGHT. SO WILL GO WITH
A GENERAL MODEL BLEND THROUGH TUES NIGHT.
WILL MAINTAIN A MENTION OF SOME PATCHY LATE NIGHT/EARLY MORNING FOG
LATE MON/EARLY TUES DUE TO THE COMBINATION OF THE LIGHT SURFACE
WINDS AND RESIDUAL SURFACE MOISTURE.
LONG TERM /WEDNESDAY THROUGH MONDAY/...HIGH PRESSURE RIDGE
ACROSS NORTHERN MEXICO INTO THE SOUTHEAST CONUS WILL PROVIDE
ENOUGH SUBSIDENCE AND DRY AIR TO KEEP MOST SEABREEZE SHOWERS AT
BAY /OR ATLEAST NEAR TO THE COAST DUE TO PWATS AOA 1.7 INCHES/.
ALONG WITH PARTLY SUNNY SKIES EXPECT HIGHS TO SLOWLY WARM
WEDNESDAY AND THURSDAY TO ABOVE NORMAL READINGS AND NEAR 100
ACROSS THE UPPER VALLEY AND RIO GRANDE PLAINS.
A SERIES OF SHORTWAVE TROUGHS WILL HELP PUSH A SURFACE FRONT DOWN
INTO SOUTH TEXAS SATURDAY BEFORE STALLING AND BECOMING MORE DIFFUSE
WITH TIME. AT THE SAME TIME...SURFACE INVERTED TROUGHING WILL
STRENGTHEN FRIDAY AND SATURDAY WHICH WILL SEND DEEPER MOISTURE INTO
OUR AREA WITH PWATS CLOSER TO 2 INCHES. WITH THE DEEPER MOISTURE AND
AN INCREASE IN SURFACE CONVERGENCE EXPECT ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS ALL OF DEEP SOUTH
/ESPECIALLY FRIDAY AND SATURDAY/. MEX 12 HOUR POPS CONTINUE TO
INCREASE AND HAVE TRENDED THE FORECAST THAT WAY AND HAVE LEFT
'CHANCE POPS' AS IS BUT HAVE RAISED POPS TO 40S /DEFINITELY COULD
SEE A GRADUAL INCREASE IN THE POP NUMBERS IN FUTURE PACKAGES
ESPECIALLY IF THE FRONT DECIDES TO SAG INTO THE CWA AND PROVIDE A
BOOST IN LOW LEVEL CONVERGENCE/. HEAVY RAINFALL IS STILL A CONCERN
AS WELL.
AS YOU WOULD EXPECT...AN INCREASE IN RAIN CHANCES AND CLOUD COVER
WILL LEAD TO COOLER TEMPERATURES. THE NEAR 100 DEGREES OUT WEST FOR HIGHS
WILL BE REPLACED WITH MID 90S FRIDAY AND UPPER 80S SATURDAY AND
SUNDAY. THE EASTERN SECTIONS WILL ALSO EXPERIENCE COOLER
TEMPERATURES WITH HIGHS IN THE UPPER 80S TO NEAR 90 FOR THE WEEKEND.
FOR TEMPERATURES USED A BLEND OF THE CONSENSUS MODELS WHICH PLACES
TEMPERATURES IN BETWEEN THE GFS AND ECMWF.
MARINE...NOW THROUGH TUESDAY NIGHT...MODEL MSL FIELDS INDICATE
THAT A FAIRLY WEAK GRADIENT FLOW WILL CONTINUE THROUGH TUES NIGHT
WHICH WILL RESULT IN FAIRLY LOW WINDS AND SEAS. EXPECT AN GENERAL
SE SURFACE FLOW TO PREVAIL. NO SCA CONDITIONS EXPECTED THROUGH
TOMORROW NIGHT.
WEDNESDAY THROUGH SATURDAY...WINDS EARLY ON IN THE PERIOD
WILL REMAIN FROM THE SOUTHEAST BUT WILL SWITCH TO THE EAST BEGINNING
THURSDAY AS A SURFACE COLD FRONT ENTERS NORTHERN TEXAS AND CONTINUES
SOUTHWARD. SURFACE TROUGHING WILL DEVELOP IN THE SOUTHWEST GULF OF
MEXICO FRIDAY AND SATURDAY WHICH WILL ALSO HELP SWITCH THE WINDS
FROM THE EAST AND MAYBE EAST NORTHEASTWARD. IT WILL ALSO HELP
DEVELOP SHOWERS AND THUNDERSTORMS FRIDAY AND SATURDAY AS WELL. SEAS
WILL REMAIN 1-3 FEET THROUGH FRIDAY...PERHAPS REACHING 4 FEET ON
SATURDAY.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
64/51
Hazardous weather outlook, Sep 8, 2:59 PM CST, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
359 PM CDT MON SEP 8 2014
TXZ248>257-091300-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
359 PM CDT MON SEP 8 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
FOR FRIDAY AND NEXT WEEKEND THE COMBINATION OF A FRONTAL BOUNDARY
MOVING INTO SOUTH TEXAS AND TROPICAL MOISTURE SURGING NORTHWARD
COULD LEAD TO PERIODS OF SHOWERS AND THUNDERSTORMS. SOME
THUNDERSTORMS COULD PRODUCE HEAVY RAIN WHICH MAY LEAD TO LOCALIZED
FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ130-132-135-150-155-170-175-091300-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
359 PM CDT MON SEP 8 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Drought, Starr
- When
- September 9, 12:00 AM CST to September 15, 11:59 PM CST
- Where
- Starr forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
Some rain fell during the first week of September, but it was not enough to allow drought conditions to improve across Starr County and a large area across northwestern and central Starr County remained in severe (D2) drought conditions through the first couple of weeks of September. The remainder of the county continued to experience moderate (D0) drought conditions. Significant rainfall on the 12th and 13th of the month would allow drought conditions to improve and by the 16th of the month, all severe (D2) drought conditions were eliminated from the county.
Drought, Jim Hogg
- When
- September 9, 12:00 AM CST to September 15, 11:59 PM CST
- Where
- Jim Hogg forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.043, -98.697 (the zone’s center; the record gives no point)
Although some rain fell during the first week of September, it was not enough for drought conditions to improve across Jim Hogg County during the first couple of weeks of September. A stripe of severe (D2) drought conditions remained across southern Jim Hogg County. Much of the county continued to experience moderate (D1) drought conditions, with the portions along the northern county border experiencing only abnormally dry (D0) conditions. Significant rainfall on the 12th and 13th of the month would allow drought conditions to improve by the 16th of the month, all severe (D2) drought conditions were eliminated from the county.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Iowa, September 9 to 12, 2014$4.5 million · 2 in hail · 108 events
- Hail and Damaging Wind in Kansas, September 9, 2014$1.1 million · 1 in hail · 3 events
- Flood and Hail in Nebraska, September 9 to 10, 2014$540,000 · 1 in hail · 14 events
- Tornado and Flash Flood in Nebraska, September 9, 2014$150,000 · EF1 · 10 events
- Hail and Damaging Winds in Kansas, September 9, 2014$100,000 · 65 kt wind · 10 events
- Damaging Wind in Illinois, September 9, 2014$150,000 · 61 kt wind · 1 event
- Tornadoes and Flash Flooding in Missouri, September 9 to 10, 2014EF1 · 33 events
- Winter Weather and Strong Wind in Montana, September 9 to 12, 2014$51,000 · 4 events
- Damaging Winds in Kansas, September 9, 2014$36,000 · 78 kt wind · 2 events
- Lakeshore Flood and Heavy Rain in Michigan, September 9 to 11, 2014$7,000 · 18 events
- Damaging Winds in Kansas, September 9, 201487 kt wind · 8 events
- Tornado and Flash Flooding in Missouri, September 9 to 10, 2014EF0 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542343, 542344.